Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 22, 2003, 12:35 PM EST for Lee County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 12:35 PM EST (17:35 UTC)
- Expired
- Feb 22, 2003, 1:15 PM EST
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 9:45 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
432
WUUS52 KCAE 221735
SVRCAE
SCC061-221815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1234 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 115 PM EST.
* AT 1228 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM MOVNING INTO WESTERN LEE COUNTY MOVNING EAST
AT 20 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3433 8043 3412 8044 3399 8016 3404 8001
3408 8008 3431 8020What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 12:33 PM EST, 2 minutes earlier.
Area forecast discussion, Feb 22, 12:33 PM EST, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1233 PM EST SAT FEB 22 2003 WARM FRONT HAS MOVED JUST NORTH OF THE AREA THIS MORNING. WESTERN-MOST TORNADO WATCH HAS EXPIRED. EASTERN-MOST IN EFFECT UNTIL 5 PM. WILL UPDATE FORECAST FOR WATCH INFO AND LOWER CHANCE OF PRECIP. .CAE... GA...NONE. SC...TORNADO WATCH IN EFFECT UNTIL 5 PM FOR SCC017...SCC075...SCC009...SCC011 TORNADO UNTIL 4 PM FOR ZONES...SCC071...SCC039...SCC055...SCC057 ...SCC025...SCC061...SCC085...SCC027 LM
Hazardous weather outlook, Feb 22, 5:52 AM EST, 6 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 552 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL INFORMATION SEE THE SPSCAE AND NPWCAE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.
In the hours before
Local storm report, Feb 22, 11:28 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1128 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM EVANS GA WIND DAMAGE
02/22/03 COLUMBIA PAM TUCKER EM COLUMBIA
CO. GA REPORTED 4 HOMES
WITH SERIOUS ROOFING AND
SIDING DAMAGE IN TOWN OF
EVANS FROM DOWNBURST
WINDS
1120 AM SALUDA SC WIND DAMAGE
02/22/03 SALUDA SKYWARN KE4FDL REPORTED
REPORT FROM SALUDA CO
SHERIFF OFFICE REPORTED
TREES DOWN IN TOWN OF
SALUDA
TTHLocal storm report, Feb 22, 11:41 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1141 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM POND BRANCH ROAD SC WIND DAMAGE
02/22/03 LEXINGTON SKYWARN REPORTER KEALHS
REPORTED TREES DOWN ON
POND BRANCH ROAD NEAR SC
HWY 6 IN SOUTHERN
LEXINGTON COUNTY
TTHLocal storm report, Feb 22, 11:50 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1150 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 AM US HWY 221 GA WIND DAMAGE
02/22/03 LINCOLN LINCOLN CO SHERIFF OFFICE
RECEIVED REPORT OF LARGE
LIMBS WHICH KNOCKED POWER
LINES DOWN AT 9 AM ON US
HWY 221 EAST
TTHLocal storm report, Feb 22, 11:55 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1155 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SC HWY 28 SC WIND DAMAGE
02/22/03 MCCORMICK MCCORMICK CO SHERIFF
OFFICE RECEIVED REPORT OF
TREES DOWN ON SC HWY 28
NORTH THAT OCCURRED AT
915 AM
TTHLocal storm report, Feb 22, 12:11 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1211 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1157 AM I-20 EAST SC WIND DAMAGE
02/22/03 RICHLAND SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ALONG
1-20 EAST AND SC 277 AND
TWO NOTCH ROAD
TTHLocal storm report, Feb 22, 12:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1232 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM CLEMSON ROAD SC WIND DAMAGE
02/22/03 RICHLAND SKYWARN REPORTER LF4LPK
REPORTED TREES DOWN ON
CLEMSON ROAD
1207 PM REDBANK SC WIND DAMAGE
02/22/03 LEXINGTON SKYWARN REPORTER WD4XE
REPORTED LARGE TREE LIMBS
KNOCKING DOWN POWER LINES
NEAR INTERSECTION OF SC
HWY 6 AND NAZARETH CHURCH
ROAD IN REDBANK
1206 PM BATESBURG SC WIND DAMAGE
02/22/03 LEXINGTON SKYWARN REPORTER AF4VN
REPORTED OUT BUILDING
DAMAGED FROM WINDS ON
SOUTH LEE STREET IN
BATESBURG
1212 PM I-20 SC WIND DAMAGE
02/22/03 KERSHAW SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ALONG
I-20 10-15 MILES EAST OF
THE RICHLAND-KERSHAW
COUNTY LINE
1236 PM REMBERT SC WIND DAMAGE
02/22/03 SUMTER SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ON US
HWY 521 IN REMBERT
1235 PM THROUGHOUT BURKE CO GA WIND DAMAGE
02/22/03 BURKE BURKE CO EMA REPORTED
TREES DOWN IN BOTH THE
NORTHERN AND SOUTHERN
PORTIONS OF BURKKE CO
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:48 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 42 min |
| Feb 22, 9:48 AM EST | Severe Thunderstorm Warning | CAE | Newberry | 42 min |
| Feb 22, 10:41 AM EST | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 49 min |
| Feb 22, 10:51 AM EST | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Feb 22, 11:03 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 42 min |
| Feb 22, 11:11 AM EST | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 49 min |
| Feb 22, 11:28 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| Feb 22, 11:46 AM EST | Severe Thunderstorm Warning | CAE | Barnwell, Calhoun, Kershaw | 44 min |
| Feb 22, 11:59 AM EST | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Feb 22, 12:14 PM EST | Severe Thunderstorm Warning | CAE | Sumter | 46 min |
| Feb 22, 12:19 PM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 56 min |
| Feb 22, 12:31 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 44 min |
| Feb 22, 1:22 PM EST | Severe Thunderstorm Warning | CAE | Calhoun | 38 min |
| Feb 22, 1:39 PM EST | Severe Thunderstorm Warning | CAE | Clarendon | 51 min |
| Feb 22, 1:52 PM EST | Severe Thunderstorm Warning | CAE | Clarendon | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.